Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 65, NWS La Crosse, WI

August 11, 2023Fillmore County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 11, 2023, 7:24 PM CDT for Fillmore County, Mower County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2023, 7:24 PM CDT (00:24 UTC)
Expired
Aug 11, 2023, 8:02 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fillmore County, MN, Mower County, MN

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 8:00 PM CDTTSTM WND GST 703 Wnw Spring Valley, MNdelayed report, wind gusts of 65 to 70mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS53 KARX 120024
SVRARX
MNC045-099-120130-
/O.NEW.KARX.SV.W.0065.230812T0024Z-230812T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
724 PM CDT Fri Aug 11 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mower County in southeastern Minnesota...
  Western Fillmore County in southeastern Minnesota...

* Until 830 PM CDT.

* At 723 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Grand Meadow, or 16 miles southwest of Rochester, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Grand Meadow around 735 PM CDT.
  Spring Valley around 750 PM CDT.
  Wykoff around 755 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 2 And 38, Etna, York, Highways 63 And 16, Hamilton, Cherry
Grove and Ostrander.

This includes Interstate 90 in Minnesota between mile markers 195 and
204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9272 4385 9269 4383 9269 4383 9245
      4384 9245 4385 9222 4351 9224 4375 9273
TIME...MOT...LOC 0023Z 299DEG 31KT 4381 9265 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baumgardt
3 follow-up statements
408 
WWUS53 KARX 120036
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
736 PM CDT Fri Aug 11 2023

MNC045-099-120130-
/O.CON.KARX.SV.W.0065.000000T0000Z-230812T0130Z/
Mower MN-Fillmore MN-
736 PM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN MOWER AND WESTERN FILLMORE COUNTIES...

At 735 PM CDT, a severe thunderstorm was located over Spring Valley,
or 14 miles west of Preston, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Wykoff around 745 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 2 And 38, Etna, Highways 63 And 16, Hamilton, Cherry Grove,
Fillmore and County Roads 2 And 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 9245 4384 9245 4385 9222 4354 9224
      4372 9259 4383 9253
TIME...MOT...LOC 0035Z 297DEG 34KT 4372 9237 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baumgardt
166 
WWUS53 KARX 120042
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
742 PM CDT Fri Aug 11 2023

MNC099-120051-
/O.CAN.KARX.SV.W.0065.000000T0000Z-230812T0130Z/
Mower MN-
742 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOWER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.

LAT...LON 4384 9245 4385 9222 4354 9224 4365 9245
TIME...MOT...LOC 0041Z 296DEG 26KT 4372 9237 

$$

MNC045-120130-
/O.CON.KARX.SV.W.0065.000000T0000Z-230812T0130Z/
Fillmore MN-
742 PM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN FILLMORE COUNTY...

At 741 PM CDT, a severe thunderstorm was located over Spring Valley,
or 14 miles west of Preston, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Wykoff around 750 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 2 And 38, Etna, Cherry Grove, Fillmore, County Roads 2 And 101,
Washington and Hamilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4384 9245 4385 9222 4354 9224 4365 9245
TIME...MOT...LOC 0041Z 296DEG 26KT 4372 9237 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baumgardt
993 
WWUS53 KARX 120102
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
802 PM CDT Fri Aug 11 2023

MNC045-120111-
/O.CAN.KARX.SV.W.0065.000000T0000Z-230812T0130Z/
Fillmore MN-
802 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FILLMORE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.

LAT...LON 4384 9245 4385 9222 4354 9224 4365 9245
TIME...MOT...LOC 0058Z 299DEG 31KT 4363 9215 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:51 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 11, 6:51 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
651 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 220 PM CDT Fri Aug 11 2023

Key Messages:

- A broken line of strong to severe storms moves through the
  region from west to east this evening. The greatest risk from
  these storms will be large hail of 1 to 2 inches in diameter and
  damaging winds of 60 to 70 mph.

- Pleasant weather for the weekend into early next week with
  periodic chances for storms Sunday into next week.

This Afternoon - Tonight:

A seasonably strong upper tropospheric shortwave trough with
multiple embedded vort lobes is digging across North Dakota and
northwest Minnesota early this afternoon with a 80-90-kt jet streak
working around the southern flank of the trough. At the surface,
broad west to southwest anticyclonic flow is in place ahead of
this feature with surface temperatures rising into the low to
mid-80s and dewpoints remains in the low to mid-60s. ACARS
sounding data from MSP shows only modest lapse rates aloft
limiting SB/MLCAPE values to around 1000 to 500 J/kg,
respectively. These values should slowly rise with daytime solar
insolation with 1500 J/kg of MLCAPE progged by late this
afternoon.

Back to the northwest, a surface cold front/residual outflow
boundary is marching eastward through western Minnesota with the
boundary stretching from Montevideo to Wadena, MN as of 2 pm.
Slowly strengthening convection over north-central Minnesota is
tied into this boundary with continued development expected along
the outflow over the next few hours. Convective initiation is
forecast along and west of the Interstate 35 corridor around 5 pm
with hodographs supporting storm motions of 35-40 kts to the
east/southeast. These storms will quickly work off the initiating
boundary and remain discrete for several hours, though linear
hodographs will support splitting storms and eventual upscale
growth to multi-cell clusters and possibly a few line segments.

Effective shear profiles of 30-50+ kts will support rotating
updrafts with the nearly straight hodographs also supporting large
hail production with any strong updraft. Damaging winds will also be
a risk given the steep low-level lapse rates and fast storm motions.
The storms should only linger over a given location for an hour or
two as they march to the ESE, with the severe weather threat winding
down by 10-11pm. Widespread fog is likely under any corridors of
rainfall tonight with visibilities falling below a half mile at
times.

Saturday - Friday:

Pleasant conditions look to start off the weekend as the shortwave
trough continues to move off to the east. High temperatures hang
around in the upper 70s to mid 80s for most, with deeper mixing also
allowing for a few increased wind gusts through the afternoon. Have
noted that a few hi-res models suggest low chances for a few spotty
showers passing through far northern Wisconsin. However, there
remains low confidence in how far south any shower may reach into
north-central Wisconsin counties.

These quiet conditions will be short-lived as another shortwave
trough drops southeastward across the Northern Plains and over the
area Sunday into Monday. At the surface an associated low is
expected to move eastward with its attendant cold front swinging
through the region. This will bring our next focus for shower and
storm chances early Sunday afternoon into early Monday morning.
PWATS look to increase into the 1.5 to 1.7 inch range late Sunday,
with ensemble solutions showing probabilities nearing 50-70+% (20-
50%) for QPF greater than or equal to 0.5" (>= 1")  across southeast
MN and west-central/central Wisconsin by early Monday morning.
Ensemble guidance suggests limited instability across the local
forecast area ahead of the system, which could work to limit severe
weather potential. Both the GEFS and ECMWF ensemble solutions would
keep highest CAPE values southwest and south of the forecast area,
with GEFS only showing up to 20% probabilities of CAPE greater than
or equal to 500 J/kg just reaching into portions of northeast Iowa.
The ECMWF ens members push highest CAPE values even further
southwest/south, keeping probabilities out of the local area
completely. Although conditions look to favor the higher risk for
severe weather southwest and south of the forecast area, it will be
something to monitor as details regarding the location of the warm
front/etc continue to be resolved.

Lingering shower chances continue into the day on Monday, with
cooler conditions as highs struggle to reach into the 70s. Behind
the departing upper level trough ridging builds back in for the day
Tuesday. This looks to bring a break in shower and storm chances as
well as increasing temperatures through early mid-week. Some
indication for another system to move through the region late
Wednesday into Thursday. However, there remain quite a few
differences among models on strength, timing, and location. There is
lower forecast confidence this far out, so not making any changes to
the blended model guidance at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri Aug 11 2023

Immediate concern continues to be strong to severe storms moving
from northwest to southeast from 12.00Z in southeast Minnesota to
12.06Z in central Wisconsin. Have continued +TSRA at KRST at
12.00Z issuance with 12.02Z start at KLSE. As for non-TAF sites,
line of storms expected to impact all lower class airspace.
through the late evening into the early morning hours in the
aforementioned direction and timing.

Concern then becomes limited visibilities with scattered to areas
of fog for much of the area. Similar to previous 11.18Z TAF,
continued IFR visbys at both TAF sites through 12.13/14Z.
Elsewhere, outside of river valleys, scattered fog expected to
affect Cranberry bogs in central Wisconsin (KBCK-KMDZ). Wisconsin
River Valley expected to be widespread fog inducing LIFR visbys.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Skow/EMS
AVIATION...JAR
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
500 AM CDT Fri Aug 11 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
500 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There will be scattered storms from late this afternoon into this
evening. Some of the storms could be severe with damaging winds
and large hail the main threats. Timing of the severe weather
threat looks to be from 6 pm to 11 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a small chance of storms from Sunday into Monday but
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening between 6 pm and
11 pm.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Aug 11, 6:48 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
648 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Tstm Wnd Gst     Loyal                   44.74N 90.50W
08/11/2023  E70 MPH          Clark              WI   Public

&&

jar
Local storm report, Aug 11, 6:49 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
649 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             Nelson                  44.42N 92.00W
08/11/2023  E0.88 inch       Buffalo            WI   Trained Spotter

            pea to nickel sized.

&&
Local storm report, Aug 11, 6:53 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
653 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Hail             1 N Loyal               44.75N 90.50W
08/11/2023  E1.00 inch       Clark              WI   Public

&&

jar
Local storm report, Aug 11, 7:19 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
719 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Funnel Cloud     4 SSE Dodge Center      43.97N 92.82W
08/11/2023                   Dodge              MN   Public

&&

jar
Local storm report, Aug 11, 7:20 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
720 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Gst     2 ESE Dodge Center      44.02N 92.82W
08/11/2023  M51 MPH          Dodge              MN   AWOS

            AWOS station KTOB Dodge Center Airport.

&&

jar
Local storm report, Aug 11, 7:21 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
721 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Gst     7 SW Lake City          44.38N 92.37W
08/11/2023  M45 MPH          Wabasha            MN   Mesonet

            Mesonet station MN143 U.s.63 - Lake City -
            Mp 62.9.

&&

jar

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:00 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona45 min
Aug 11, 7:26 PM CDTSpecial Weather StatementARXWabasha34 min
Aug 11, 7:32 PM CDTSevere Thunderstorm WarningARXWinona28 min
Aug 11, 7:39 PM CDTSevere Thunderstorm WarningARXWinona21 min
Aug 11, 7:46 PM CDTSevere Thunderstorm WarningARXDodge19 min
Aug 11, 7:50 PM CDTSpecial Weather StatementARXFillmore25 min
Aug 11, 7:54 PM CDTSevere Thunderstorm WarningARXHouston51 min
Aug 11, 7:56 PM CDTSpecial Weather StatementARXMower34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.